x
Latest News A woman holding a pearl that looks like a clitoris for masturbating “I Tried Masturbating To Cure My Hangover — This Is What Happened”

So THIS Is Why Your Daily Vitamins Make You Nauseous

Posted on: by Women's Health
vitamins

By Macaela Mackenzie

Mystery (finally) solved.

Raise your hand if this sounds familiar to you: You grab your vitamins in the morning (because health!) and gulp them down with your coffee before dashing out the door. But before the feeling of accomplishment sets in, you’re hit with a wave of nausea. What gives?! It’s probably some combination of four different factors that’s causing this icky symptom, says Dr. Niket Sonpal, assistant clinical professor at Touro College of Osteopathic Medicine in New York. “It’s a very common issue,” he says. “We notice it more commonly in millennials than older people because it’s largely due to the grab-and-go lifestyle.”

Here, four reasons why you might feel nauseous post-supplement:

1. You’re Taking Your Vitamins on an Empty Stomach

This is a no-no, says Sonpal. When you take a vitamin—regardless of the type—it causes some minor irritation in your otherwise empty stomach. It typically takes two to three hours for the vitamins to pass into the intestines, at which time there will be no more irritation and no more nausea. If you take your vitamins with an actual meal, you avoid the issue altogether, says Sonpal.

READ MORE: 7 Fat-Melting Supplements You Need To Include In Your Diet

2. You’re Overloading on Irritating Vitamins

The yucky feeling could have to do with which vitamin you’re taking. Vitamins C, E, and iron all tend to cause more irritation to your stomach, says Sonpal. If your multivitamin is high in one of these three and you’re having stomach problems, you might want to consider switching formulas. You’ll be more prone to nausea if you go over your daily recommended dietary allowance (RDA). That’s 75 milligrams of vitamin C, 15 milligrams of vitamin E, and 18 milligrams of iron, according to the National Institutes of Health Office of Dietary Supplements, so make sure to stick within the guidelines unless a doctor told you to do otherwise. The caveat: Sonpal points out that some people will experience issues regardless, due to individual sensitivities.

READ MORE: What Are The Best Supplements For Gut Health?

3. You’re Not Using the Right Delivery System

It could simply be the way the vitamin is delivered—i.e. is it a chewable, a gummy, or a coated capsule? Coatings keep the vitamin from dissolving as fast, which can cause irritation in your stomach. “If you take a coated vitamin and are still feeling nauseous with food, check with your doctor to see if there’s a different formula you can take,” suggests Sonpal. If coated capsules are a problem for you, chewables or gummies could be a good alternative.

READ MORE: Can Your Vitamin Deficiency Make You Depressed?

4. You’re Downing Too Many Fat-Soluble Vitamins

The previous three issues are pretty easy to fix, but there might also be a more chronic reason why you feel yucky. “That comes from taking too many fat-soluble vitamins—the ones we most commonly encounter are vitamins A, D, E, and K,” says Sonpal. With non-fat soluble vitamins, if you get too much, you simply pee them out—no harm done. But fat-soluble vitamins leave deposits in your body, so you can end up overloading on them and doing some harm. If this is the case, the nausea won’t go away after a few hours, even if you have some food. “If you notice you’re having chronic nausea see your doctor and back off those vitamins immediately because that can be dangerous,” says Sonpal. To avoid this, don’t exceed the RDA: that’s 700 micrograms of vitamin A, 600 international units of vitamin D, 15 milligrams of vitamin E, and 90 micrograms of vitamin K.

Looking for more? Here are nine obvious signs you lack iron and need to change your diet ASAP.

This article was originally published on www.womenshealthmag.com

You'll Also Love

Got something to say?